Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Side effects back again?


  • Please log in to reply
8 replies to this topic

#1 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 27 June 2011 - 07:55 AM

Hello All

Is it possible to have side effects come back for no apparent reason? I have been on methotrexate for about 2 years (I think) and in the beginning I had nausea and extra fatigue for about 3 days after taking the full dose. This went away after a few months and for about 18 months I had no side effects and then BAM! All of a sudden the nausea and extra fatigue have come back for two days after I take my dose.

Has anyone else come across this? When I was taking Cellcept it took 10 months before unbearable side effects started but I've never had them come and go, how about you?

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 27 June 2011 - 11:07 AM

Hi Amanda,

What an absolute pain!!! :(

I've never taken Methotrexate so can't help you with that actual medication; I have to say with Prednisolone it does take quite a while for the side effects to manifest themselves (to start with I was very smug and thought I wouldn't be affected as I was on the drug for quite a few months before I noticed the weight gain etc.) The side effects don't seem to come and go though.

With the Azathioprine I've developed a raised MCV (Mean Corpuscular Volume) over the last 4 months which I didn't have before and that does fluctuate a bit but I suppose it's not really a coming and going side effect.

I think you did say you were due to go to The Royal Free soon, so perhaps you could discuss the increased side effects from the Methotrexate with them. I know we've got quite a few of our members on that medication, so I'm sure they'll be able to give you more first hand advice than me.

Sorry to not be able to be more help. :sorry:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 27 June 2011 - 01:28 PM

Hi Amanda,

Hmmm, that's a new one on me. I always thought that mostly side effects were either pretty steady or got better with time. Some things are dose dependent, could that be it? Have you started any new medications or supplements that might be interacting with the methotrexate? Any new foods? Whatever it is, I hope it stops! Instead of spoons, I'm sending a dampened cloth for your forehead and a comfy, dark room for a lie-down. :P

Warm hugs,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#4 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 27 June 2011 - 03:41 PM

Hi Amanda,

My use of Methotrexate was constant for the 13 years I was on it. For 2-3 days following, the nausea and fatigue was a battle I never won. During my use of it though, I planned for my dose on Friday before I would go to bed so I wouldn't be "sick" feeling during the week.

I no longer use MTX and those side effects, I do not miss ^_^

I sure hope you are able to get relief once again. :emoticon-hug:
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#5 miocean

miocean

    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 925 posts
  • Location:NJ

Posted 27 June 2011 - 04:35 PM

Hi Amanda,

I am sorry you are feeling sick after treatment. :sorry:

I'm with Joelf, after over a year on prednisone my weight has been creeping up and I truly thought that wouldn't happen. :( Of course, my eating has increased and my craving for sugar is back so maybe that has something to do with it. :lol: And I've been lax about weighing myself. In other words, I've slipped back into my old pattern of behavior.

I only had two monthly infusions of methotrexate before I developed toxicity and I thought the extreme vomiting and diarrhea was normal until I was in dialysis and had to keep on asking to be taken off the machine to go to the bathroom. I was made to go directly to emergency and spent 3 days in the hospital. No more for me.

It's a two-edged sword, the drugs will either save us or kill us. I wouldn't wait, I would seek medical advice. I learned the hard way what can happen if you don't. :o

Try to keep smiling!
miocean
ISN Artist

#6 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,274 posts
  • Location:Minnesota

Posted 28 June 2011 - 07:32 AM

Hi Amanda,

I'm sorry you are experiencing side effects of methotrexate again. This is definitely something to discuss with your doctor.

Yes, side effects, and even allergic reactions, can kick in any time during the course of treatment, even after many years, although usually they are more prominent in the beginning. Sometimes, they are caused by poor quality control in the manufacturing plant, so that doses are much higher or lower than intended. Even poor handling during shipment can affect the quality and viability of many medications. There are cases of tainted supplies. Even the same drug by a different manufacturer can raise havoc for people who are sensitive to it.

With methotrexate, in particular, you also might not be absorbing your folic acid well. So there are many things to investigate because there is at least a chance you might find the culprit.

It's no fun to be sick and then sick again from the treatment! Hopefully the benefits will continue to outweigh the side effects for you. Let us know what you find out from your doctor, won't you?

I'm sending extra warm hugs, just for you.

:emoticons-group-hug:
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#7 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 28 June 2011 - 12:23 PM

I puke...therefore I am.



Yep that's me, well I am being a bit of a baby as I am only sick once a week and I know some who are sick a few times a day. The worst thing is to be sick after you've taken medication or just eaten...but we won't go there!

I see rheumatology shortly and hope to be able to discuss this issue along with ulcers, fatigue and pain but that's all dependant on anything unpleasant the echo and lung function tests throw up. After last year I am prepared for anything but I also know that any problems the tests bring up tend to eclipse all other issues.

Thanks ladies for your replies, it's such a complex issue isn't it, medications and their side effects vs benefits and symptoms. :emoticon-dont-know:

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#8 janet905

janet905

    Senior Bronze Member

  • Members
  • PipPipPip
  • 46 posts

Posted 29 June 2011 - 12:10 AM

Hi Amanda,

Sorry you are feeling bad; you should have your liver enzymes checked as soon as possible, even if you have bloodwork every 3 months which is standard for this type of drug.

The nausea could be from a liver that is stressed or damaged. Remember, methotrexate is a chemo drug that is metabolized by the liver and it can be very tough on the liver.

Some persons are more sensitive than others; don't always assume that these side effects are "normal", so you should talk to your doctor.

#9 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 29 June 2011 - 03:18 PM

Thanks Janet and I know you're right, I need a blood test and hope to get this done in the near future.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)